Layer 1

Sudden diarrhoea after constipation

Sudden diarrhoea after constipation

Pharmacist Jon is working as a locum on a quiet Sunday morning when Karl approaches the counter, asking for some Imodium.

After establishing that the medication is for Karl, Jon asks how long he has had diarrhoea. “Well it only started today, I’ve actually had painful constipation for a while, and then all of a sudden I had very watery diarrhoea,” Karl says.

Karl explains that the diarrhoea didn't relieve the pain in his abdomen and that he wants the Imodium to help with cramping. Jon suspects that – rather than diarrhoea – the cause may be faecal impaction as a result of prolonged constipation.

 

What is faecal impaction?

Constipation is when the passing of a stool occurs less frequently and with more difficulty than normal. Faecal impaction

Want to read more ?

Login or Subscribe to Update Plus to continue reading our CPD content.

Job of the week

Pharmacist Manager
Acomb, York
Competitive